Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Springfield, MO

May 16, 2003McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2003, 5:29 AM CDT for McDonald County, Newton County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 5:29 AM CDT (10:29 UTC)
Expired
May 16, 2003, 6:15 AM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:25 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 161029
SVRSGF
MOC119-145-161115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN MISSOURI
  NEWTON COUNTY IN MISSOURI

* UNTIL 615 AM CDT.

* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED  
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN   
EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING  
FROM MIAMI OKLAHOMA TO 10 MILES WEST OF SOUTHWEST CITY IN MCDONALD 
COUNTY.  THE STORMS WERE MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   NOEL...LANAGAN BY 535 AM CDT.
   PINEVILLE...GOODMAN...ANDERSON BY 540 AM CDT.
   NEOSHO BY 540 AM CDT.
   SAGINAW BY 545 AM CDT.
   GRANBY...DIAMOND BY 550 AM CDT.
   FAIRVIEW BY 555 AM CDT.

THE TOWNS OF RACINE...REDINGS MILL...CLIFF VILLAGE...SHOAL CREEK
ESTATES AND POWELL ARE ALSO IN THE PATH OF THESE STORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OVER 
NORTHEAST OKLAHOMA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

LAT...LON 3703 9406 3702 9460 3649 9461 3651 9409

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:26 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 16, 2:26 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 AM CDT FRI MAY 16 2003

...HEAVY RAINFALL AND FLOODING POTENTIAL THE MAIN FOCUS THIS
MORNING...

SYNOPTICALLY...A POWERFUL UPPER LOW CONTINUES TO SPIN EASTWARD OUT
OF NM AND IS EMERGING IN THE TX PANHANDLE EARLY THIS MORNING.
SUBTROPICAL JET CONTINUES TO PROVIDE AN IMPRESSIVE FEED OF DEEP
TROPICAL MOISTURE FROM THE CENTRAL PACIFIC INTO THE SOUTHERN PLAINS.
THIS SYSTEM SHOULD SLOWLY MOVE EASTWARD AND WEAKEN DURING THE NEXT
24-36 HOURS AS IT DRIFTS EVERY SO SLOWLY EASTWARD.

OBVIOUSLY THE MAJOR CONCERN IS WITH CONVECTION AND THE POTENTIAL FOR
VERY HEAVY RAINFALL TODAY AND TONIGHT. LARGE MCS ONGOING OVER KS OK
AND TX WITH VERY WELL DEFINED CONVECTIVELY INDUCED VORT MAX EAST OF
DDC. ALL INGREDIENTS ARE THERE FOR SOME VERY HEAVY RAINFALL TODAY AS
UPPER LEVEL FLOW BECOMES STRONGLY AGEOSTROPHIC LEADING TO VERY
STRONG UPPER LEVEL DIVERGENCE...COUPLED WITH LOW LEVEL CONVERGENCE
ASSOCIATED WITH A LOW LEVEL JET WHICH SHOULD PUMP A CONTINUOUS FEED
OF DEEP MOISTURE INTO THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 1-2
INCHES SEEM LIKELY...WITH LOCALLY HEAVIER AMOUNTS OF 3-5+ INCHES
QUITE POSSIBLE.  SO..GIVEN THE LOW FFG NUMBERS ACROSS OUR ENTIRE
CWA...THE GFSS INSISTENCE ON MAXING OUT PRECIP OVER OUR NORTHERN
CWA...AND THE MVC NEAR DDC THAT APPEARS TO BE MOVING NORTH OF DUE
EAST I REALLY WASNT COMFORTABLE LEAVING THE FLOOD WATCH OUT OF OUR
NORTHERN COUNTIES SO HAVE GONE AHEAD AND EXPANDED IT TO INCLUDE
EVERYONE FOR TODAY AND TONIGHT.

WITH RESPECT TO SEVERE CHANCES TODAY...REALLY AM NOT ALL THAT
CONCERNED ABOUT A BIG OUTBREAK IN OUR AREA GIVEN THE EXPAECTED LACK
OF SURFACE HEATING. NOT OUT OF THE QUESTION THAT ONGOING CONVECTION
IN KANSAS COULD MAINTAIN ENOUGH OF A COLD POOL TO ALLOW FOR SOME
DAMAGING WINDS TO MAKE IT TO THE SURFACE IN OUR WESTERN COUNTIES
LATER THIS MORNING. GIVEN THE LINEAR NATURE OF THE KS CONVECTION
REALLY WOULDNT ANTICIPATE MUCH OF A HAIL THREAT. ETA TRIES TO BUILD
UP SURFACE BASED INSTABILITY OVER OUR SOUTHERN COUNTIES THIS
AFTERNOON...BUT THIS IS VERY FISHY CONSIDERING THE AMOUNT OF
CONVECTION THAT WE ARE ANTICIPATING DURING PRIME TIME HEATING TODAY.
SOME ELEVATED HAILERS CERTAINLY A POSSIBILITY TONIGHT AS LOW LEVEL
JET RE-INTENSIFIES AND FOCUSES MORE DEVELOPMENT IN THE REGION.

WITH VERY SLOW MOVEMENT OF THIS SYSTEM HAVE INCREASED POPS SOME ON
SATURDAY AS WELL. THE CHANCE OF WIDESPREAD AND ORGANIZED HEAVY
RAINFALL ON SATURDAY DOESNT APPEAR AS HIGH AS TODAY AND
TONIGHT...AND GIVEN THE UNCERTAINTY REGARDING WHO GETS SOAKED TODAY
AND TONIGHT I WILL DEFER ANY DECISIONS ON EXTENDING THE FFA INTO
SATURDAY TO THE DAY CREW.

WE SHOULD GET A BRIEF BREAK SUNDAY NIGHT AND MONDAY BEFORE THE GFS
BRINGS THE NEXT SYSTEM INTO THE AREA LATE MONDAY NIGHT AND TUESDAY.
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THAT TIME AND
DEPENDING ON HOW MUCH RAIN WE GET THIS GO AROUND WE COULD BE TALKING
ABOUT MORE FLOODING CONCERNS TUESDAY.

INHERITED GRIDS HAD A GOOD HANDLE ON TEMPERATURES SO MADE VERY FEW
ADJUSTMENTS.

ALL GRIDS HAVE BEEN SENT AND PUBLISHED.

.AVIATION UPDATE...

TAFS HAVE BEEN UPDATED TO ADD MENTION OF THUNDER FOR MOST LIKELY
PERIOD DURING THE MORNING INTO EARLY AFTERNOON. HOWEVER THUNDER
REALLY CANT BE RULED OUT THROUGHOUT THE DAY INTO TOMORROW NIGHT BUT
HAVE REFRAINED FROM PAINTING THE TAFS WITH CONTINUOUS THUNDER. HAVE
ALSO LOWERED CEILINGS ACCORDINGLY WITH THE TSRA. LIFR CONDITIONS
APPEAR LIKELY BY 12 SAT.

.SGF...
MO...FLOOD WATCH TODAY AND TONIGHT.
KS...FLOOD WATCH TODAY AND TONIGHT.

IZZI
Hazardous weather outlook, May 16, 5:27 AM CDT, 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT FRI MAY 16 2003

...HEAVY RAINFALL AND LOCALIZED FLOODING LIKELY TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL WITH AREAS OF FLOODING.
  ISOLATED SEVERE THUNDERSTORMS...A FEW CONTAINING:
    HAIL UP TO THE SIZE OF PENNIES AND...
    WIND GUSTS TO 65 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL OVERSPREAD THE ENTIRE OUTLOOK AREA THIS MORNING
  AND CONTINUE AT TIMES INTO TONIGHT.

  DISCUSSION:

  NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
  AS A VERY SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM INTERACTS
  WITH ABUNDANT LOW LEVEL MOISTURE THAT IS POOLED ALONG A SURFACE
  FRONT. A FEW OF THE STORMS MAY BE MARGINALLY SEVERE WITH HAIL TO
  THE SIZE OF PENNIES AND WIND GUSTS TO AROUND 60 MPH. THE GREATER
  THREAT TODAY AND TONIGHT WILL LIKELY COME FROM VERY HEAVY RAINFALL
  AND FLOODING. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
  EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF THREE OR MORE INCHES
  POSSIBLE. RAINFALL OF THIS MAGNITUDE FALLING ONTO ALREADY MOIST
  GROUNDS WILL LEAD SIGNIFICANT RUNOFF AND FLOODING PROBLEMS TODAY.

  ADDITIONAL INFORMATION:

  A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SHOWERS AND THUNDERSTORMS COULD LINGER INTO THE DAY ON
  SATURDAY...ESPECIALLY SOUTH AND EAST OF A BRANSON TO ROLLA LINE.
  LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO
  OCCUR.

  THE NEXT STORM SYSTEM SHOULD ARRIVE IN THE AREA BY AROUND TUESDAY
  WITH MORE SHOWERS AND THUNDERSTORMS EXPECTED AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED WEST OF MONET TO NEVADA
  MISSOURI LINE BETWEEN 5 AM AND 9 AM...AND OVER THE ENTIRE OUTLOOK
  AREA THE REST OF TODAY INTO TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 16, 4:24 AM CDT, 1 hour 5 minutes before
MOZ093-094-101>103-161400-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 390...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...LAWRENCE...MCDONALD...NEWTON AND STONE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE MONETT...MOUNT
VERNON AND NEOSHO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:13 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald77 min
May 16, 6:24 AM CDTSevere Thunderstorm WarningSGFNewton51 min
May 16, 6:32 AM CDTTornado WarningSGFBarry58 min
May 16, 6:41 AM CDTSevere Thunderstorm WarningSGFLawrence64 min
May 16, 6:43 AM CDTSevere Thunderstorm WarningSGFStone62 min
May 16, 7:00 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton6 hr
May 16, 7:07 AM CDTSevere Thunderstorm WarningSGFTaney53 min
May 16, 4:03 PM CDTTornado WarningSGFBarry42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.